Extensions of vector-valued Baire one functions with preservation of points of continuity

Research output: Contribution to journalArticlepeer-review


Colleges, School and Institutes

External organisations

  • RSJ a.s.
  • University of Warwick, Warwick, United Kingdom.
  • Institute of Mathematics, Czech Academy of Sciences


We prove an extension theorem (with non-tangential limits) for vector-valued Baire one functions. Moreover, at every point where the function is continuous (or bounded), the continuity (or boundedness) is preserved. More precisely: Let H be a closed subset of a metric space X and let Z be a normed vector space. Let f: H→ Z be a Baire one function. We show that there is a continuous function g: ( X \ H)→ Z such that, for every a∈ ∂H, the non-tangential limit of g at a equals f(a) and, moreover, if f is continuous at a∈ H (respectively bounded in a neighborhood of a∈ H) then the extension F= f∪g is continuous at a (respectively bounded in a neighborhood of a). We also prove a result on pointwise approximation of vector-valued Baire one functions by a sequence of locally Lipschitz functions that converges "uniformly" (or, "continuously") at points where the approximated function is continuous. In an accompanying paper (Extensions of vector-valued functions with preservation of derivatives), the main result is applied to extensions of vector-valued functions defined on a closed subset of Euclidean or Banach space with preservation of differentiability, continuity and (pointwise) Lipschitz property.


Original languageEnglish
Pages (from-to)138-148
Number of pages11
JournalJournal of Mathematical Analysis and Applications
Issue number1
Early online date20 Apr 2016
Publication statusPublished - 1 Oct 2016


  • Continuity points, Continuous convergence, Extensions, Non-tangential limit, Pointwise approximation, Vector-valued Baire one functions

ASJC Scopus subject areas